Question about weight gain from meds


#1

If you are someone who has gained weight from medication, my question is… did you notice you ate more which caused weight gain or did it appear to happen out of nowhere?

Also was it sudden or gradual?

Just curious :thinking:


#2

In the early days, I definitely noticed I ate more. I was ravenous. If I wasn’t sleeping, I was eating or thinking about eating. Also it started very suddenly as soon as I took the medication.

It was like that for about six months, then it eased slowly. I was still hungry often, but I didn’t notice it as much.


#3

The antipsychotic weight gain cuts two ways, on one hand it reduces your metabolism by about 16%, and on the other hand you get hungrier than normal.


#4

You learn something new everyday!


#5

god they make me SO hungry, i also have an eating disorder so that conflates it but yes i noticed a huge increase in appetite after starting antipsychotics


#6

@Pixiedustqueen, On that drug Zyprexa, I right away noticed that I turned into an eating machine, eating a whole candy bar every hour on the hour even through the night. Eating at Village Inn for three meals a day every day with pie and milkshakes for a drink. And doing all that for months and months. I quickly shot up from 155 lbs to 208 lbs overnight it seemed. I knew where to lay the blame. So, I took myself off of Zyprexa and quickly went totally manic, laughing at every inanimate object I met. That’s when I complained to an E.R. pdoc and she put me on Risperdal pills. That took care of it. But, I remained obese for years and years.


#7

its really funny because I DID start eating more after taking my medication but I never thought twice about it. now I realize I ate more than i should have and that’s partly where the weight came from.

I’m naturally ripped but now I have to work for it. I’m not huge though, I look like a teddy bear


#8

On risperidone, I didn’t eat much. It actually made me nauseous and I threw up almost every meal. But I still gained 30 lbs in a month.


#9

Strangely enough, it was when they put me on a blood pressure medication that I gained the most weight. I was eating at the residential care facility at the time, and the food there was kind of sparse. However, down at the clubhouse they were fixing huge pans of good food, and they always had extra. I had a real compulsion to eat. I would eat like seven or eight great big enchiladas for lunch. I was working in the kitchen at the time, so all this extra food would pass under my nose. My weight increased about forty pounds. I asked to be taken off the blood pressure medicine, and I quit gaining weight, but I haven’t been able to lose the extra weight. I gained some weight recently. I wasn’t paying attention to what I was eating. I was eating huge amounts of peanut butter and syrup, because that gave me regular bowel movements. However, that stuff really puts the weight on me. I think I am going to switch to frozen vegetables to stay regular.


#10

Usually it’s because I start eating a lot more. Like my appetite just grows hugely and nothing is ever really satisfying. And I get strong cravings for very unhealthy food too. On Risperidone for example I was buying whole rolls of cookie dough from the store and would eat the entire thing.


#11

It reduces metabolism. It causes you to never feel full and to crave bad foods. Which is ofc the lethal combo for gaining weight. But it’s all from the med. I have even not eaten anything on a drug like Zyprexa and gained weight.


#12

That is some of the crazy stuff I was wondering about! Automatic weight gain, excessive weight gain in weeks.


#13

That sounds like my dream lol I would love to do that at this moment but I’m too scared of gaining the weight back that I lost.


#14

Okay so a slower metabolism explains it. Somewhat.


#15

Peanut butter, yum. lol. If I wasn’t so scared about gaining weight back I think I’d eat a lot of peanut butter.


#16

Zyprexa made me overeat and I gained 90 pounds. Lost it when I got off the drug and stopped overeating. That was my first experience with Haldol, which is weight neutral for me.

I gained 50 pounds on Geodon, which made me eat lots of cookies and sweets. Then I switched directly to Abilify and gained another 60 pounds. That wasn’t overeating though, it was just a crazy reaction my body had. I gained 60 pounds in a year and then lost it when going back on Haldol without changing my eating habits at all. That’s how I know it was the Abilify, I wasn’t overeating, and I never dieted, my body just balanced out again.


#17

For me, it has been both. I have gained 20 lbs. in the past year. For the first few months, my diet was the same as it had always been, but I was gaining steadily at about 2 lbs. a month. about three months in, I started eating more and craving things that are really bad for me- a lot of sweets and fatty foods like McDonald’s. I try to watch my calories now, but I am still gaining. I hate that I can’t go ahead and start buying winter clothes (saw a sweater I loved the other day) or a bigger summer wardrobe because I don’t know what I’ll fit in next month, let alone 3-4 months from now.


#18

That’s the problem.


#19

I’ve noticed I ate more when I was prescribed zyprexa and the weight gain was gradual.


#20

I’ve grown man tits on zyprexa ffs